Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

September 5, 2018Gratiot County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 5, 2018, 6:25 PM EDT for Gratiot County, Montcalm County, Michigan. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2018, 6:25 PM EDT (22:25 UTC)
Expired
Sep 5, 2018, 7:15 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Gratiot County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:41 PM EDTTSTM WND DMG4 Se Sumner, MIAT LEAST A HALF DOZEN LARGE TREE LIMBS DOWN BLOCKING ROADS IN NEW HAVEN TWP. MINOR DAMAGE TO A HOUSE FROM A SNAPPED TREE. POWER LINES DOWN. SMALL TREES ALSO DOWN IN ITHACA.
Sep 5, 6:41 PM EDTTSTM WND DMG5 Se Sumner, MITREES DOWN ON PIERCE RD BETWEEN BLISS RD AND PINGREE RD.
Sep 5, 6:53 PM EDTTSTM WND GST 501 E Ithaca, MIGRATIOT COUNTY EMERGENCY MANAGER REPORTS WIND GUSTS AT LEAST 45 TO 50 MPH IN ITHACA.
Sep 5, 6:57 PM EDTTSTM WND GST 404 Ssw Alma, MIALMA AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KGRR 052225
SVRGRR
MIC057-117-052315-
/O.NEW.KGRR.SV.W.0056.180905T2225Z-180905T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
625 PM EDT WED SEP 5 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Gratiot County in central Michigan...
  Southeastern Montcalm County in central Michigan...

* Until 715 PM EDT.

* At 625 PM EDT, a severe thunderstorm was located near Stanton,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alma...                Ithaca...              Stanton...
  Breckenridge...        Carson City...         Crystal...
  Sumner...              Sheridan...            Ashley...
  Perrinton...           Bannister...           Butternut...
  Kings Corner...        Fenwick...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4312 8508 4332 8508 4342 8437 4312 8437
TIME...MOT...LOC 2225Z 263DEG 33KT 4324 8501 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BORCHARDT
1 follow-up statement
839 
WWUS53 KGRR 052254
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
654 PM EDT WED SEP 5 2018

MIC117-052302-
/O.CAN.KGRR.SV.W.0056.000000T0000Z-180905T2315Z/
Montcalm MI-
654 PM EDT WED SEP 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTCALM COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4312 8483 4335 8483 4342 8437 4312 8437
TIME...MOT...LOC 2252Z 260DEG 39KT 4330 8460 

$$

MIC057-052315-
/O.CON.KGRR.SV.W.0056.000000T0000Z-180905T2315Z/
Gratiot MI-
654 PM EDT WED SEP 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GRATIOT COUNTY...

At 652 PM EDT, a severe thunderstorm was located over Ithaca, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alma...                Ithaca...              Breckenridge...
Sumner...              Ashley...              Perrinton...
Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4312 8483 4335 8483 4342 8437 4312 8437
TIME...MOT...LOC 2252Z 260DEG 39KT 4330 8460 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:26 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 5, 3:26 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Wed Sep 5 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 326 PM EDT Wed Sep 5 2018

A cold front moving through Lower Michigan will generate
thunderstorms this evening. Cooler and less humid weather will
filter in behind the front for the remainder of the week. We may see
some rain late in the weekend depending on the track of what's left
of tropical storm Gordon. Highs in the 70s and lows in the 50s are
expected beginning Thursday and continuing through the middle of
next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 326 PM EDT Wed Sep 5 2018

Forecast concerns deal with convective trends tonight.

Surface analysis at 3 pm shows a cold front stretching from near
Cheboygan southwest to Ludington. Radar shows a broken line of
storms along/ahead of the front and we expect showers/storms to roll
through the cwa this evening. Conditions ahead of the front are
fairly ripe for storms. Shear isn't much...less than 25 knots, but
SBCAPE is decent...2000 j/kg and so is DCAPE....1200 j/kg, which
suggest a downdraft threat. There have been some bowing line
segments in Wisconsin and we'll watch for those types of cell as
they cross the lake. The cold front will push through the cwa by
late evening leaving shallow cooler air behind. It's possible we
could see some patchy fog overnight.

We'll see decreasing cloudiness beginning Thursday with mostly clear
skies continuing into Friday. Lows in the 50s and much less humid
weather is expected for the next few days.

.LONG TERM...(Saturday through Wednesday)
Issued at 326 PM EDT Wed Sep 5 2018

High pressure over Ontario will feed cooler and drier air across
Michigan over the weekend. Meanwhile, the remnants of tropical storm
Gordon will get caught up in the frontal boundary over Missouri and
begin to move northeast toward Lower Michigan. Model trends have
tended to push the main area of precipitation with it farther
southeast. However, the southeast cwa still could see some rain from
the system Sunday/Sunday night. Conditions will dry out Monday and
continue through mid week with high pressure over the Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 125 PM EDT Wed Sep 5 2018

Showers/storms beginning to develop over the area as a cold front
approaches. Included storms at the taf sites late this afternoon.
This front has shallow cool air behind it and likely won't be
enough to scour our low level moisture. As a result, we'll likely
see some fog and IFR conditions overnight.

&&

.MARINE...
Issued at 326 PM EDT Wed Sep 5 2018

Small craft advisory remains in effect until 8 pm. Waves will
continue to decrease late this afternoon and early evening. It's
possible we may need to extend the advisory through midnight, but
will wait until closer to 8 pm to make that call depending on wave
heights at the time.

&&

.HYDROLOGY...
Issued at 124 PM EDT Wed Sep 5 2018

River levels are running high across West Michigan, but the latest
observations are showing most locations falling. More rain, up to an
inch, could fall this afternoon/evening leading to some minor
flooding. A dry Thursday into Saturday should lead to lower river
levels through the weekend. The track of Gordon's remnants will
determine precipitation into early next week and could increase the
threat for river flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...04
AVIATION...04
HYDROLOGY...63
MARINE...04
Hazardous weather outlook, Sep 5, 4:00 AM EDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Wed Sep 5 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Wed Sep 5 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and evening. Severe
weather is not likely, however some storms may have winds up
around 50 mph and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

LMZ844>849-060800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Wed Sep 5 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon. Severe weather is not
likely, however some storms may have winds up around 50 mph and
locally heavy downpours.

Conditions will be hazardous for Small Craft and swimmers through
today, especially north of Holland where waves will be at or above
4 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

NJJ

In the hours before

Special weather statement, Sep 5, 4:47 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
447 PM EDT WED SEP 5 2018

MIZ056-052130-
Ottawa MI-
447 PM EDT WED SEP 5 2018

...SIGNIFICANT WEATHER ADVISORY...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Haven, moving east at 45 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Holland...             Grand Haven...         Hudsonville...
Zeeland...             Coopersville...        Ferrysburg...
Fruitport...           Beechwood...           Jenison...
Spring Lake...         Wright...              Lamont...
Drenthe...             Bauer...               Grand Valley...
Jamestown...           Allendale...           Olive Center...
Nunica...              Eastmanville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4312 8579 4277 8578 4277 8621 4286 8621
      4298 8622 4312 8627
TIME...MOT...LOC 2047Z 267DEG 38KT 4300 8628

BORCHARDT
Local storm report, Sep 5, 5:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       1 W GRAND HAVEN         43.05N 86.24W
09/05/2018  M0.77 INCH       OTTAWA             MI   MESONET

            RAINFALL SINCE 4:45PM NEAR PROSPECT ST AND S
            HARBOR DR.

&&
Special weather statement, Sep 5, 5:56 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
556 PM EDT WED SEP 5 2018

MIZ051-057-058-064-065-052300-
Montcalm MI-Ionia MI-Allegan MI-Barry MI-Kent MI-
556 PM EDT WED SEP 5 2018

...GUSTY WINDS ALONG AND BEHIND AN OUTFLOW BOUNDARY...

At 554 PM EDT, Doppler radar was tracking an area of gusty winds
behind an outflow boundary from Sand Lake southwartward to Grand
Junction.  Gusty winds of 45 to 50 mph are possible behind the
boundary.

Locations impacted include...
Grand Rapids...        Ionia...               Greenville...
Hastings...            Belding...             Allegan...
Plainwell...           Lowell...              Stanton...
Wyoming...             Kentwood...            East Grand Rapids...
Rockford...            Wayland...             Otsego...
Middleville...         Lake Odessa...         Nashville...
Caledonia...           Saranac...

LAT...LON 4296 8562 4330 8556 4343 8486 4277 8508
      4243 8507 4242 8610
TIME...MOT...LOC 2154Z 263DEG 33KT 4293 8557

BORCHARDT
Local storm report, Sep 5, 6:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 SSW CASCADE           42.88N 85.52W
09/05/2018  M41 MPH          KENT               MI   ASOS

            WIND GUST AT GRAND RAPIDS ASOS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:26 PM EDTSpecial Marine WarningGRR49 min
Sep 5, 4:47 PM EDTSpecial Weather StatementGRROttawa43 min
Sep 5, 5:56 PM EDTSpecial Weather StatementGRRBarry, Ionia, Kent, Montcalm64 min
Sep 5, 6:30 PM EDTSpecial Weather StatementGRRClinton60 min
Sep 5, 7:04 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson, Kalamazoo56 min
Sep 5, 7:04 PM EDTSevere Thunderstorm WarningGRRGratiot26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.